Alabama, 2022

Damaging Winds in Alabama, April 17, 2022

April 17, 2022 · NWS TAE · 2 events in 1 county or zone

An approaching cold front brought a couple of rounds of showers and thunderstorms to the tri-state region. Severe weather was confined to southeast Alabama and the Florida panhandle with lower instability further east into southern Georgia and the Florida big bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An approaching cold front brought a couple of rounds of showers and thunderstorms to the tri-state region. Severe weather was confined to southeast Alabama and the Florida panhandle with lower instability further east into southern Georgia and the Florida big bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 17, 12:36 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 17, 12:36 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
236 PM EDT Sun Apr 17 2022

.NEAR TERM [Through Monday]...

Showers and thunderstorms are expected again today through tonight
ahead of a cold front that will begin to pass through the CWA late
tonight into Monday morning. Some of these storms may be strong to
Marginally (1 of 5) severe with the main threats being strong wind
gusts and some hail. Most of the activity is expected to be along
and north of I-10 later this afternoon. PoPs this afternoon and
evening will range from around 45% along I-10 to nearly 60-70% in
our SE AL counties and central GA counties. As the cold front
approaches, our rain chances increase to about 80% for the GA
counties and about 60% PoPs along I-10, with lesser chances in the
SE Big Bend. Rain chances linger Monday morning but, a quick moving
shortwave, along with the cold front will push out any remaining
rain through the day, leading to clearing skies by Monday evening.
Following the frontal passage, winds will begin to pick up from the
northwest at around 10-15mph.

Temperatures tonight will cool to the mid 60s and is expected to
warm to the upper 70s to low 80s for the High on Monday.

.SHORT TERM [Monday Night Through Tuesday Night]...

The southeast US will remain in west to northwest upper flow with
ridging upstream and remaining under the influence of the east
coast trough. Surface high pressure will move from the upper
Midwest to the central Appalachians, keeping a cool northerly
component to the surface winds. Cold front will be well east with
a cool and dry airmass filtering in from the north. Highs will be
in the 70s Tuesday with lows in the upper 40s to 50s, which will
be short lived heading into the long term.

.LONG TERM [Wednesday Through Sunday]...

Another cold front makes a run at the southeast US Wednesday into
Thursday but stalls and moves up and over strengthening upper
ridging setting up over the south and Gulf of Mexico. Easterly
surface flow around high pressure to the north becomes
southeasterly towards the weekend which will help increase
moisture advection off the Gulf. As the upper ridge sets up and
thickness values increase, highs reaching 90 is a distinct
possibility this weekend with little chances for rainfall.

&&

.AVIATION...
[Through 18Z Monday]

Showers and a few thunderstorms are expected for later this
afternoon through the overnight hours. Most of the activity is
expected to affect terminals north of I-10. Some storms will have
the potential to bring gusty winds and some hail. Vsbys will
likely be reduced at some sites in the heavier storms. IFR
conditions will be possible at most sites during the predawn hours
but, will begin to return to VFR after daybreak Monday morning,
with the winds shifting to the northwest by the end of the TAF
period.

&&

.MARINE...

A cold front will move across the Gulf Waters Monday bringing with
it a chance for thunderstorms and stronger winds and seas. Exercise
caution is expected in waters west of Mexico Beach Monday afternoon
then advisory conditions through all waters Monday night and early
Tuesday. Winds and seas will remain elevated through the end of
the work week as high pressure creates a strong pressure gradient
over the northeast Gulf. Caution to advisory conditions can be
expected through Friday.

&&

.FIRE WEATHER...

Showers and thunderstorms look to be contained mainly along and
north of I-10 today through tonight. Tonight, precip chances become
more widespread, though rainfall totals remain light (generally
around 0.5" or less). Tomorrow, dispersion values are forecast to be
high and generally above 75 for much of the afternoon. Transwinds
will increase from the northwest tomorrow afternoon to 15-20kts.
Precip chances look to decrease rapidly through the morning and into
the afternoon.

&&

.HYDROLOGY...

An inch or less of rainfall is expected through Monday, the
heavier side of this range will fall in southeast Alabama and
southern Georgia, before the cold front swings through taking the
rain chances with it. There is a marginal risk for excessive
rainfall today in those same areas so isolated higher amounts
cannot be ruled out. Beyond Monday, no meaningful rainfall is
expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  83  53  76  49 /  50  40   0   0   0
Panama City   69  80  55  75  54 /  60  30   0   0   0
Dothan        65  76  49  72  46 /  70  20   0   0   0
Albany        65  79  50  72  46 /  80  30   0   0   0
Valdosta      66  81  53  73  48 /  70  50   0   0   0
Cross City    66  81  55  77  50 /  20  30   0   0   0
Apalachicola  68  79  56  75  56 /  50  30   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Montgomery
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Montgomery
MARINE...Scholl
FIRE WEATHER...Montgomery
HYDROLOGY...Scholl

In the hours before

Special weather statement, Apr 17, 1:08 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
308 PM EDT Sun Apr 17 2022

FLZ029-172000-
Lafayette FL-
308 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southeastern
Lafayette County through 400 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Obrien, or 13 miles southeast of Mayo, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hatch Bend, Grady, Fletcher Springs and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2983 8289 2982 8292 2982 8313 3010 8314
      3010 8312 3008 8307 3007 8307 3004 8302
      3001 8300 2999 8296 2996 8295 2996 8293
      2989 8292 2989 8291 2990 8290 2988 8289
      2988 8288
TIME...MOT...LOC 1908Z 209DEG 12KT 2991 8302

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 17, 1:23 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
223 PM CDT Sun Apr 17 2022

FLZ009-010-172015-
Holmes FL-Washington FL-
223 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of Holmes and north
central Washington Counties through 315 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Bonifay, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bonifay, Chipley, Ponce De Leon, Caryville, Esto, Westville, Noma,
Cerrogordo, Tendil Crossing, Gritney, Holland Crossroads, Smith
Crossroads, Hickory Hill, Izagora, New Hope, Noma Junction, Miller
Crossroads, Holmes County Airport, Barker Store and Bethlehem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8558 3090 8557 3086 8560 3083 8560
      3083 8557 3074 8556 3073 8592 3099 8602
TIME...MOT...LOC 1923Z 256DEG 10KT 3082 8585

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 17, 1:39 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
239 PM CDT Sun Apr 17 2022

ALZ066-172030-
Dale AL-
239 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of northern Dale County
through 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doster, or near Brundidge, moving southeast at 25 mph.

HAZARD...Winds near 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ariton, Bells Crossroads, Greater Salem Church, Skipperville, Dill,
Roberts Crossroads, Rocky Head, Arguta, Snells Crossroads, Barefield
Crossroads, Beamon, Clopton, Marley Hill, Dillard, Phillips
Crossroads, Ward Bridge, Dykes Crossroads, Bertha, Hwy 231 Pea River
Bridge and Dale County Lake.

LAT...LON 3162 8544 3161 8542 3148 8542 3148 8579
      3162 8579
TIME...MOT...LOC 1938Z 307DEG 20KT 3166 8573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 17, 1:52 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
252 PM CDT Sun Apr 17 2022

ALZ065-066-068-172045-
Dale AL-Coffee AL-Geneva AL-
252 PM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of southwestern Dale,
southern Coffee and Geneva Counties through 345 PM CDT...

At 252 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Fort Rucker to near
Andalusia. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daleville, Elba, Geneva, Enterprise, Fort Rucker, Hartford, Level
Plains, Samson, New Brockton, Clayhatchee, Kinston, Coffee Springs,
Black, Kellys Crossroads, Curtis, Carl Folsom A/p, Gerald, Central
City, Logan Field Municipal A/P and Clintonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3149 8572 3121 8570 3120 8571 3119 8569
      3100 8572 3099 8619 3140 8620
TIME...MOT...LOC 1952Z 305DEG 30KT 3147 8582 3131 8639

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 17, 2:04 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
304 PM CDT Sun Apr 17 2022

FLZ010-011-172045-
Jackson FL-Washington FL-
304 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southwestern Jackson
and northeastern Washington Counties through 345 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chipley, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chipley, Bradford, Cottondale, Alford, Wausau, Richter Crossroads,
Brock Crossroad, Chipley Municipal Airport, Orange Hill, Kynesville,
Ridgetop, Steele City, Gilberts Mill, Round Lake, Cottondale Airport,
Bahoma, Sunny Hills and Poplar Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3075 8565 3074 8562 3077 8562 3080 8560
      3084 8560 3084 8527 3061 8526 3064 8566
TIME...MOT...LOC 2004Z 270DEG 22KT 3074 8558

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 17, 2:14 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
314 PM CDT Sun Apr 17 2022

ALZ066-067-172100-
Dale AL-Henry AL-
314 PM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of northeastern Dale and
Henry Counties through 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Springs State Park to 7 miles east of
Ozark. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abbeville, Headland, Ozark, Midland City, Newton, Kinsey, Grimes,
Newville, Napier Field, Haleburg, Shorterville, Hayes, Ewell, Dale
County Lake, Balkum, Skipperville, Hardwickburg, Bagwells Crossroads,
Murphy Station and Beamon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3164 8509 3162 8506 3157 8506 3154 8504
      3147 8507 3139 8508 3131 8512 3131 8542
      3129 8542 3142 8566 3162 8558 3162 8542
      3168 8542
TIME...MOT...LOC 2013Z 289DEG 28KT 3164 8544 3143 8553

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

42-DVD

The radar

The Ft Rucker radar (KEOX), 18 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
April 17, 2:42 PM CST
Where
Henry County, 1.22 mi S of Headland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.332, -85.340

A tree was blown down onto Solomon Road.

Thunderstorm Wind, Henry

When
April 17, 2:42 PM CST
Where
Henry County, 0.59 mi W of Headland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.350, -85.350

A tree was blown down onto power lines near Headland resulting in power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017002, 1017003.